Blog Does Erectile Dysfunction Hinder Arousal?
My boyfriend is taking a drug that has the side effect of causing erectile dysfunction. I'm trying to read up on this to understand his problem more completely, but I am unclear about whether this hinders his ability to become aroused and feel strongly attracted to me or simply to hold the... uh... evidence of that.
Your question is a highly perceptive one. All too often, women (and men) confuse physical and emotional arousal. Sexual expression encompasses many factors including desire, attraction, physical arousal, ability to orgasm, fantasy, etc. These can all be impacted independently. Just because a man is unable to have an erection does not necessarily mean that he is not "turned on." What most medications do is simply inhibit the ability for blood to remain in the penis at sufficient pressure for a man to maintain an erection. That does not mean he is not attracted to you or is not turned on. In fact, not having an erection doesn't even mean that he cannot enjoy genital stimulation or even have an orgasm.
It is unfortunate that so many men adopt an attitude of "what's the point?" when approaching erection difficulties. Sexuality encompasses so much -- only a small part of which even requires an erection. He should speak to his doctor about various ways of treating his erection difficulties; but even should that not be possible, it needn't mean the loss of highly arousing, enjoyable sexual activities in your lives.
Dr. Sandor Gardos